Winter Storm, Anderson
- When
- December 7, 3:00 PM CST to December 8, 2:00 AM CST
- Where
- Anderson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Snow began around 4am on the 7th. Snowfall reached up to eight inches with numerous accidents and a few indirect injuries.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Snow began around 4am on the 7th. Snowfall reached up to eight inches with numerous accidents and a few indirect injuries. Although winds were not strong, some blowing and drifting occurred due to the very low moisture content of the snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 7, 3:33 AM CST, 11 hours 27 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED WWA SECTION NATIONAL WEATHER SERVICE TOPEKA KS 333 AM CST WED DEC 7 2005 .DISCUSSION... ONSET OF THE WINTER STORM AND SNOW ACCUMULATIONS ARE THE MAIN CONCERN WITH THE FORECAST THIS MORNING. MODELS ARE PRETTY CONSISTENT WITH THE DEVELOPING STORM SYSTEM. 09Z WATER VAPOR IMAGERY SHOWS A VORT MAX DIGGING SOUTH THROUGH THE CENTRAL ROCKIES. THIS WILL AMPLIFY THE MID LEVEL TROUGH AND CREATE A CLOSED LOW OVER WESTERN NEB. THE PVA AND QG FORCING WITH THIS FEATURE IS EXPECTED TO BE PERSISTENT THROUGH THE DAY TODAY AND INTO TONIGHT. ADDITIONALLY AN INVERTED 850 TROUGH IS DEVELOPING ACROSS CENTRAL OK AND EASTERN KS AS SEEN BY THE PROFILER WINDS VEERING AT NEODESHA. THE PROLONGED FORCING AND INCREASING MOISTURE ALONG THE INVERTED TROUGH WILL ALLOW SNOW TO OVER SPREAD THE FORECAST AREA. DURING THE DAY TODAY. HAVE INCREASED POPS TO CATEGORICAL BECAUSE OF THIS. AM A LITTLE CONCERNED THAT SOME BANDING COULD DEVELOP THIS AFTERNOON ACROSS EAST CENTRAL KS. CROSS SECTIONS SHOW MOST OF THE INSTABILITY STAYING TO THE SOUTH OF THE FORECAST AREA...BUT THERE ARE SOME INDICATIONS THAT THERE WILL BE SOME CSI OVER THE SOUTHERN THIRD OF THE FORECAST AREA. THIS MAY CAUSE SOME BRIEF HEAVY SNOWS DURING THE LATE AFTERNOON AND EARLY EVENING WHEN BOTH THE GFS AND NAM INDICATE A SLUG OF 850-700MB MOISTURE ADVECTING NORTH. THE ONE KINK FOR SNOW ACCUMULATIONS IS IN THE NAM SOLUTION. IT HAS GENERALLY BEEN DRYER THAN OTHER MODELS THIS WINTER. AND NOW IN THE LAST COUPLE RUNS IT IS GENERATING A LOT MORE PRECIP ACROSS EAST CENTRAL KS. THINK THE NAM IS COMING UP WITH TOO MUCH MOISTURE GIVEN THE CURRENT CONDITIONS...AND HAVE GONE MORE WITH HPC/S QPF FORECAST WHICH GIVES A QUARTER TO A HALF INCH OF WATER EQUIVALENT. WITH A COLD AIRMASS IN PLACE...SNOW TO WATER RATIO SHOULD BE MUCH HIGHER THAN 10:1 AND HAVE USED A 18:1 RATIO FOR THE FORECAST. THIS FITS PRETTY WELL WITH THE GARCIA METHOD WHICH INDICATES 4-6 INCHES OF SNOW IS POSSIBLE ACROSS EASTERN PORTIONS OF THE FORECAST AREA. THINK THE 4-6 AMOUNTS ARE MOST LIKELY SOUTHEAST OF THE INVERTED TROUGH AXIS WHICH IS PRETTY CLOSE TO THE TURNPIKE. 1-3 INCHES OF SNOW WILL BE POSSIBLE ACROSS NORTH CENTRAL KS. THEREFORE WITH CONTINUE THE SNOW ADVISORY FOR THE ENTIRE AREA. ONE MINOR CHANGE MADE FROM THE PREVIOUS FORECAST WAS TO SHOW THE SNOW COMING TO AN END A BIT SOONER ACROSS NORTH CENTRAL KS. THE GFS AND NAM ARE IN REASONABLE AGREEMENT THAT THE FORCING AND MOISTURE WILL PUSH EAST OF THE AREA FAIRLY QUICKLY OVER NIGHT. DRY AIR SHOULD MOVE IN AFTER MIDNIGHT...SO WILL END THE SNOW ADVISORY ACROSS NORTH CENTRAL ZONES AT MIDNIGHT. OTHERWISE WILL KEEP THE ADVISORY FOR NORTHEAST AND EAST CENTRAL KS UNTIL 12Z THU. HAVE NOT MADE MANY CHANGES TO THE FORECAST BEYOND TONIGHT. WITH SNOW EXPECTED TO BE ON THE GROUND...HAVE UNDERCUT TEMP GUIDANCE FOR THU AND FRIDAY...ESPECIALLY ACROSS EAST CENTRAL KS. THERE IS SOME CONCERN THAT FOG COULD DEVELOP OVER THE SNOW COVER THURSDAY NIGHT. SKIES ARE EXPECTED TO CLEAR WITH LIGHT SOUTHWEST WINDS DEVELOPING. FORECAST SOUNDINGS SHOW A VERY STRONG INVERSION DEVELOPING. IF THERE IS ANY SNOW MELT DURING THE DAY THURSDAY...COULD EASILY SEE SOME PATCHY FOG DEVELOPING. HAVE NOT INCLUDED IT IN THE FORECAST JUST YET BECAUSE AM NOT SURE THAT THE BOUNDARY LAYER MOISTURE WOULD NOT JUST CONDENSE ONTO THE SNOW. LATER SHIFTS CAN REASSESS THE FOG POTENTIAL. ANOTHER SHORTWAVE IS ANTICIPATED TO DIG ACROSS THE CENTRAL PLAINS ON FRIDAY. HOWEVER THIS TIME A SFC RIDGING WILL BE IN PLACE ACROSS THE GULF COAST LIMITING MOISTURE EVEN MORE. AGREE WITH PREVIOUS SHIFT THAT MAIN IMPACT SHOULD BE AN INCREASE IN MID LEVEL CLOUDS. NO CHANGES WERE MADE TO THE FORECAST BEYOND FRIDAY. && .TOP WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY IN EFFECT ACROSS NORTH CENTRAL KS UNTIL 06Z THU. SNOW ADVISORY IN EFFECT ACROSS NORTHEAST AND EAST CENTRAL KS UNTIL 12Z THU. && WOLTERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 124 PM CST WED DEC 7 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-081930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 124 PM CST WED DEC 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT PERIODS OF SNOW WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH THE EVENING HOURS. HEAVY SNOW IS LIKELY IN SOME AREAS...THUS A WINTER STORM WARNING HAS BEEN ISSUED GENERALLY ALONG AND EAST OF A EMPORIA...TOPEKA TO VALLEY FALLS LINE...WHERE SNOW ACCUMULATIONS OF 6 TO AROUND 7 INCHES ARE POSSIBLE...ALONG WITH SOME BLOWING AND DRIFTING SNOW. OVER THE REST OF THE AREA SNOW ADVISORIES ARE IN EFFECT FOR LESSOR AMOUNTS OF SNOW. THE SNOW IS EXPECTED TO END OR DIMINISH TO FLURRIES OVER NORTH CENTRAL AREAS BY AROUND MIDNIGHT...AND BY THE LATE NIGHT HOURS OVER THE EASTERN COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA. && FOR ADDITIONAL INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1159 AM CST WED DEC 7 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-072000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 1159 AM CST WED DEC 7 2005 HERE SOME SNOWFALL AMOUNTS REPORTED BY COUNTY OFFICIALS ACROSS THE AREA BETWEEN 11 AM AND NOON... ANDERSON...4 TO 6 INCHES. BROWN...1 INCH. CLAY...1 INCH. CLOUD...1 INCH. COFFEY...3 INCHES. DICKINSON...2 TO 3 INCHES. DOUGLAS...1 TO 2 INCHES. FRANKLIN...2 TO 3 INCHES. GEARY...2 INCHES. JACKSON...1 INCH. JEFFERSON...1 TO 2 INCHES. LYON...1 TO 2 INCHES. MARSHALL...1 INCH. MORRIS...1 TO 2 INCHES. NEMAHA...ONE HALF INCH. OSAGE...2 TO 3 INCHES. OTTAWA...1.5 TO 2 INCHES. POTTAWATOMIE...AROUND 1 INCH. REPUBLIC...1 TO 1.5 INCHES. RILEY...1 TO 2 INCHES. SHAWNEE...AROUND 1 INCH. WABAUNSEE...ONE HALF INCH. WASHINGTON...1 INCH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 250 PM CST WED DEC 7 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-072300- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 250 PM CST WED DEC 7 2005 HERE SOME STORM TOTAL SNOWFALL AMOUNTS AS REPORTED BY COUNTY OFFICIALS ACROSS THE AREA BETWEEN 230 PM AND 245 PM... ANDERSON...4 TO 6 INCHES. BROWN...1 TO 2 INCHES. CLAY...1 INCH. CLOUD...1.5 TO 2 INCHES. COFFEY...4 TO 6 INCHES. DICKINSON...3 TO 4 INCHES. DOUGLAS...AROUND 2 INCHES. FRANKLIN...4 TO 5 INCHES. GEARY...2 TO 2.5 INCHES. JACKSON...1 INCH. JEFFERSON...2 INCHES. LYON...AROUND 2 INCHES. MARSHALL...1.5 INCHES. MORRIS...1 TO 2 INCHES. NEMAHA...ONE HALF TO 1 INCH. OSAGE...3 TO 4 INCHES. OTTAWA...2 TO 2.5 INCHES. POTTAWATOMIE...AROUND 1 INCH. REPUBLIC...2 INCHES. RILEY...1.5 TO 2 INCHES. SHAWNEE...AROUND 2 INCHES. WABAUNSEE...1 TO 1.5 INCHES. WASHINGTON...AROUND 1.5 INCHES.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483824.